How can I find out what is going on with my body?

6 answers | Last updated: Oct 30, 2016
Cheryl1953 asked...

I have had pitted edema for months with no answer as to what is causing it. How can I find out what is going on with my body? I have other health concerns too, including pain all the time in my feet, legs, back, digestive problems such as sporadic chronic diarrhea, and nausea.


Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

It sounds like you have a number of concerns that need to be addressed. The first place to start would be to see your primary health care provider for a general check-up. For your digestive problems and pain, you may need to be refered to a specialist for additional testing, but your primary provider is a good place to start.

It seems that you are most concerned about the pitting edema of your legs. Edema of the lower extremities is frequently caused by heart failure, kidney problems, poor circulation, or lack of protein in your diet. Sometimes, the simplest way to help edema is to wear support stockings and to elevate your legs during the day. If this doesn't help, you should get a full evaluation to see what the cause could be. This includes an physical examination of your heart, abdomen, legs, and lungs. You should also request blood tests to check your kidney and liver function, as well as protein levels to check your protein stores.

One last thought I had is about your about your pain and digestive complaints. Are you taking over the counter pain medications? If you are taking medicines like ibuprofen, aspirin, or naproxen, these can cause stomach upset and nausea for sure. Please tell your health care provider all the medications you take, including over the counter meds, as these can have side effects. They may want you to switch to something different to help your pain, especially if you are having side effects from medications.

Good luck!


Community Answers

Cheryl1953 answered...

I guess I should have mentioned that I am currently under treatment at the Veterns Administration Medical Center in my area. I do have a primary care provider, & am seeing several specialists there. The problem is no one can figure out what the source is, or how to end it. I have been on medications that have been prescribed for me. Elevation does nothing. I have eliminated any extra sources of salt that I can think of, I already did not use salt or add to my foods. I have had much testing done, only rules out things. I am just very frustrated by this, especially my feet & legs, as it affects my mobility so much.


Heshoots67 answered...

I got pain in my legs.


Mrs dunn answered...

I would like to suggest that you might alter your diet and try doing without ANY red meat. That has made a difference for me, in degree of edema pitting, over time. Then you might check to see if antihistamines help cut down on the edema, or for that matter cause it to be worse. External allergies, for instance to skin care and laundry products, and to certain materials, as well as systemic allergies can involve edema as a response. I have also found that in hot weather my legs are much more likely to swell badly and I do not respond as well to the medicaions I am taking, including a diuretic. Fourthly, though perhaps I should have mentioned it first, you might try using an antifungal cream, ointment or spray,on your legs and feet. There are several quite efficient products on the market as OTC drugs. You could also have your doctor check for vaginal and other yeast and fungal infection, not just on your skin, but including internally, and caring for a fungal or yeast infection includes clean socks, britches, towels, and bedding daily, as well as careful care of shoes, and a careful diet. There are systemic antifungals that can be prescribed. Have you been screened for deep vein thromboses? Or for peripheral vein clotting? Either or both could cause or worsen edema. And last of all, getting fitted with proper supportive and cushioned shoes and then walking, walking, walking, even if with a walker, or on a treadmill, might be the key to reducing the edema, after your MD's have okayed the exercise, of course. I hope this helps, and remember, you can have more than one cause of the same symptom, all at the same time, for a double whammy!


Marilyn hasler answered...

Cheryl, If it is possible for you get down on the floor......try lying on the floor, get as close to the wall as you can to put your legs / feet straight up the wall. Stay there for 20 minutes, twice a day. I learned this in a YOGA class and it really seems to work for edema. Also makes you feel good all over.


Karidee answered...

Are you taking any Naproxen, or Ibuprofen? They not only can cause the stomach problems mentioned by someone earlier, but can also cause edema! I was unaware of this (had been taking 1000 mg of prescription Naproxen for 5 months), and noticed that I was having issues with my feet/ankles/ lower legs swelling...then, I needed to have some surgery,and was advised to quit taking the Naproxen until after my surgery. I really didn't pay any attention to it, but, looking back, during the 10 days prior to surgery that I wasn't taking the Naproxen, I also WASN'T SWELLING!!! And for 2 days after my surgery, I took the pain pills they prescribed...still no swelling ( even though I had had I.V. fluids during surgery)....started taking Naproxen on the third day, and by that evening my feet were swollen....(tried convincing myself it was due too the I.V.), but,after doing some research online I found out that Naproxen, and Ibuprofen can CAUSE edema! I quit taking the Naproxen and have not had the problem of swelling again!!! I have a job that requires me to stand between 5-9 hours a day, and without the Naproxen, I don't have any problem with swelling!!! In my book that makes it more beneficial to NOT take the Naproxen, and just stick with acetaminophen (Tylenol)for any aches and pains! Good luck to you!!!